MAUDE Adverse Event Report: COOK ENDOSCOPY PEG 24 PERCUTANEOUS ENDOSCOPIC GASTROSTOMY SET - PULL; KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)

COOK ENDOSCOPY PEG 24 PERCUTANEOUS ENDOSCOPIC GASTROSTOMY SET - PULL; KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)
Model Number G22636
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692)
Date of Event 05/12/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was performed only by the pictures provided in response to this report because the product said to be involved was not provided to cook for evaluation.Per the photos provided, we cannot complete a full evaluation.The photo appears to be of an cook peg-24 feeding tube, snare, blue pull wire and a pouch from the lot number provided in the report.The label matches the product and accessories shown in the photo.Our evaluation of the photos provided with the report confirmed the report.The looped wire appears to have been pulled out of the feeding tube dilator remaining attached to the blue pull wire.Without the product or substantial evidence to contradict the complaint, it is considered confirmed based solely on the photos provided and the statements describing the event.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The instructions for use (ifu) indicates, "using the enclosed scalpel, make a one (1) cm long incision through the skin, subcutaneous tissue.Caution: a smaller incision may contribute to extreme resistance of the gastrostomy feeding tube when exiting the fascia." the ifu states, "warning: excessive traction on the gastric feeding tube may cause premature removal, fatigue or failure of the device." the ifu indicates, "using water-soluble lubricant and gauze, thoroughly lubricate the dilator and entire external length of the tube including the internal bumper." inadequate lubrication of the feeding tube prior to placement could contribute to excessive pressure and subsequent feeding tube damage.Prior to distribution, all peg 24 percutaneous endoscopic gastrostomy set - pulls are subjected to a visual inspection and functional test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an esophagogastroduodenoscopy (egd), the physician used a cook peg 24 percutaneous endoscopic gastrostomy set (pull).During the process of pulling the feeding tube outside the stoma, the feeding tube's loop knotted to the loop insertion wire was detached from the feeding tube.Observing the loop that was detached from the tube, it was cleaning [cleanly] detached from the tube without exerting a lot of effort during the pulling technique.The peg was inserted but the metallic loop connected to guide wire (blue) was detached during a pull through process.It states that a section did remain in the patients body and that it was retrieved with the endoscope and snare.The communication receive on 5/16/2017 states: we initially committed to replace two (2) units.One that got detached and one that was opened, but the patient's relative decided to transfer to a different hospital and use a different brand thus it was not used.
 
Additional Manufacturer Narrative
Investigation evaluation: our evaluation of the product said to be involved confirmed the report.Only the feeding tube and blue pull wire were provided with the return.The looped wire appears to have been pulled out of the feeding tube dilator after separating from the metal cannula.Some of the coating on the distal end of the blue pull wire has been pulled away exposing the inner cable.Due to the condition of the returned device it cannot be determined if any sections of the coating are missing.The looped wire is within specification.The loop wire remains attached to the blue pull wire and the metal cannula remains inside of the feeding tube dilator.For further evaluation, the feeding tube was cut to reveal the proximal end of the dilator.Glue was present between the feeding tube/dilator, on the proximal end of the dilator, and on the proximal end of the cannula.Some of the glue was removed and the cannula was then pushed out of the proximal end of the dilator for dimensional verification.The cannula appears to have been crimped.When measured with calipers, the cannula has an outer diameter (od) which is within specifications.The certificate of compliance provided by the supplier was reviewed.The supplier verifies the cannula joint.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use (ifu) states, "warning: excessive traction on the gastric feeding tube may cause premature removal, fatigue or failure of the device." the ifu indicates, "using water-soluble lubricant and gauze, thoroughly lubricate the dilator and entire external length of the tube including the internal bumper." inadequate lubrication of the feeding tube prior to placement could contribute to excessive pressure and subsequent feeding tube damage.Prior to distribution, all peg 24 percutaneous endoscopic gastrostomy set - pulls are subjected to a visual inspection and functional test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
The following was initially provided on 6/8/2017: "during an esophagogastroduodenoscopy (egd), the physician used a cook peg 24 percutaneous endoscopic gastrostomy set (pull).During the process of pulling the feeding tube outside the stoma, the feeding tube's loop knotted to the loop insertion wire was detached from the feeding tube.Observing the loop that was detached from the tube, it was cleaning [cleanly] detached from the tube without exerting a lot of effort during the pulling technique.The peg was inserted but the metallic loop connected to guide wire (blue) was detached during a pull through process.It states that a section did remain in the patient's body and that it was retrieved with the endoscope and snare.The communication received on 5/16/2017 states: we initially committed to replace two (2) units.One that got detached and one that was opened, but the patient's relative decided to transfer to a different hospital and use a different brand thus it was not used." the following clarification was received on 7/4/2017: there were no sections of the device that detached or became free inside of the patient, there was no need to use a snare to retrieve the device.There is no complaint related to the second device that was opened but not used.

Brand Name
PEG 24 PERCUTANEOUS ENDOSCOPIC GASTROSTOMY SET - PULL
Common Device Name
KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6621970
Report Number1037905-2017-00363
Device Sequence Number788527
Product Code KNT
UDI-Device Identifier00827002226364
UDI-Public(01)00827002226364(17)171115(10)W3797879
Combination Product (Y/N)N
Initial Reporter CountryRP
PMA/510(K) Number
K920703
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG22636
Device Catalogue NumberPEG-24-PULL-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/12/2017
Device Age5 MO
Event Location Hospital
Initial Date Received by Manufacturer 05/16/2017
Supplement Date Received by Manufacturer06/19/2017
Initial Report FDA Received Date06/08/2017
Supplement Report FDA Received Date07/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ENDOSCOPE UNKNOWN MAKE OR MODEL
Outcome Attributed to Adverse Event Required Intervention;
Patient Age46 YR